New Jersey, 2004

Damaging Wind in New Jersey, May 12, 2004

May 12, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down numerous large tree limbs in the southwestern part of Sussex County affecting Hampton and Stillwater Townships the most.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down numerous large tree limbs in the southwestern part of Sussex County affecting Hampton and Stillwater Townships the most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 9:25 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 12, 9:25 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 AM EDT WED MAY 12 2004

FULL SUN SOUNDINGS INDICATE HIGHS NEAR 90 MOST SOUTHERN AREAS EXCEPT
THOSE AFFECTED BY A SEABREEZE WO I WILL UP TEMPS TO MENTION 90. ALSO
WITH TD IN MID TO UPPER 60S I WILL ALSO PUT IN HUMID.

RNS

----------------------------------
PREVIOUS

.SHORT/LONG TERM...
WITH QUITE A BIT OF SUN ACROSS MOST OF THE REGION YDY AND H8 TEMPS
AROUND 16 DEGREES C, SOME LOCALES REACHED THE UPPER 80S. FOR TDY,
BOTH THE ETA AND GFS ARE A DEGREE OR TWO COOLER AT H8. WITH THAT IN
MIND, WENT MORE OF THE MAV/FWC WAY. AS FOR PRECIP, NO BIG CHANGES
FROM GOING FCST AND THINKING. BEST CHANCES RESIDE CLOSER TO THE WARM
FRONT TO THE NORTH. FURTHER SOUTH, THE LOWER LAYERS ARE DRYING OUT
AND THE BUOYANCY IS BECOMING LESS.

THE SAID WARM FRONT IS FORECAST TO PUSH NORTH TONIGHT, SINK BACK
SOUTH AS A BACKDOOR ON THURSDAY AT LEAST THROUGH THE NRN CWA, THEN
MOVE NORTH ONCE AGAIN ON FRIDAY. THE NEXT COLD FRONT IS SLATED TO
SLOWLY MOVE ACROSS THE CWA ON SAT NIGHT INTO SUN AND PERSIST NEAR
OUR SRN ZONES INTO THE MONDAY. THE SLOW MIGRATION OF THE FRONT LOOKS
REASONABLE AS THE ATLANTIC RIDGE HANGS TOUGH AND THE MID FLOW/UPPER
FLOW OVER THE FRONT PARALLELS IT. WITH THE FRONT SLOWLY MEANDERING
THROUGH THE REGION THIS WEEKEND, WE ADDED POPS LATE SATURDAY, SUNDAY
AND INTO MONDAY ACROSS THE SOUTHERN CWA.

&&

.MARINE...
NO SIGNIFICANT PROBLEMS EXPECTED ON MARINE THROUGH THE PERIOD.  THE
PERSISTENT LIGHT S-SW FLOW ACROSS THE FORECAST WATERS WILL CONTINUE
THE NEXT SEVERAL DAYS.  THE EXCEPTION WILL BE WED NIGHT INTO THU
WHEN A BACKDOOR COLD WILL MOVE INTO AT LEAST THE NORTHERN WATERS AND
TURN WINDS EAST. OTHERWISE, THE NEXT FRONTAL PASSAGE TO AFFECT
COASTAL WATERS WILL BE THE LATE SAT TIMEFRAME. NO HEADLINES ARE
REQUIRED.

&&

.AVIATION...
MVFR CONDITIONS IN FOG EXPECTED THIS MORNING AT PHL PNE ILG ABE WITH
IFR CONDITIONS AT RDG MIV AND ACY.  CONDITIONS EXPECTED TO IMPROVE
TO VFR BY 14Z. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP THIS
AFTERNOON AND MAY AFFECT ABE AND RDG. IMPACT FROM THUNDERSTORMS LESS
LIKELY AT PHL METRO AREA SITES AND POINTS SOUTH AND EAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

KRUZDLO/SZATKOWSKI
Hazardous weather outlook, May 12, 3:45 AM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED MAY 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, May 12, 10:10 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1110 AM EDT WED MAY 12 2004

DEZ001>003-MDZ008-012-015-020-NJZ009-010-012-013-015>023-027-
PAZ067>071-122200-
ATLANTIC NJ-BUCKS PA-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CHESTER PA-CUMBERLAND NJ-DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-MERCER NJ-MIDDLESEX NJ-
MONTGOMERY PA-NEW CASTLE DE-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
PHILADELPHIA PA-QUEEN ANNES MD-SALEM NJ-SOMERSET NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
1110 AM EDT WED MAY 12 2004

...UNSEASONABLY HOT AND HUMID CONDITIONS THIS AFTERNOON...

HIGH PRESSURE ACROSS THE WESTERN ATLANTIC WILL CONTINUE TO CIRCULATE
A VERY WARM AND HUMID AIR MASS ACROSS THE REGION. TEMPERATURES WILL
TOP OUT NEAR 90 DEGREES IN MANY AREAS, AND THIS COUPLED WITH HIGH
HUMIDITY WILL CAUSE IT TO FEEL UNSEASONABLY HOT AND HUMID THIS
AFTERNOON AND EVENING.

IF SPENDING TIME OUTDOORS THIS AFTERNOON, KEEP HYDRATED BY DRINKING
PLENTY OF WATER AND DRESS IS LIGHT WEIGHT LIGHT COLORED CLOTHES.
TAKE FREQUENT BREAKS IN THE SHADE AND IF POSSIBLE, SEEK A BUILDING
WHICH IS AIR CONDITIONED. ALSO, MAKE SURE PETS ARE KEPT INDOORS AND
ARE PROVIDED WITH PLENTY OF WATER.

WITH THE HEAT AND HUMIDITY IN PLACE, LITTLE RELIEF CAN BE EXPECTED
AS ANY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED THIS AFTERNOON AND
EVENING.

IF TEMPERATURES HIT 90 DEGREES THIS AFTERNOON AT THE PHILADELPHIA
INTERNATIONAL AIRPORT, IT WOULD BE THE FIRST TIME THIS SEASON.

GORSE/HOUTAS

The radar

The Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 12, 1:21 PM EST
Where
Sussex County, Swartswood
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -74.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398559.